Missouri, 2009

Hail and Damaging Winds in Missouri, April 26, 2009

April 26, 2009 · NWS EAX · 8 events in 3 counties and zones

A strong upper level storm system, caused severe thunderstorms on April 26, 2009. There were several reports of high winds and hail, across Nodaway, Andrew, and Livingston counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong upper level storm system, caused severe thunderstorms on April 26, 2009. There were several reports of high winds and hail, across Nodaway, Andrew, and Livingston counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 26, 5:47 AM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 26, 5:47 AM CST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 AM CDT SUN APR 26 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/402 AM CDT SUN APR 26 2009/
MAIN FORECAST CONCERN DEALS WITH ANOTHER ROUND OF SEVERE WEATHER AND
HEAVY RAIN/FLOODING.

TODAY AND TONIGHT:
A FRONT THAT WAS THE TRIGGER FOR SEVERE STORMS LAST EVENING AND
OVERNIGHT WILL LIFT NORTH INTO IOWA AND NEBRASKA TODAY AND TRAIL
SOUTHWARD IN SOUTHERN KANSAS. SOUTHERLY WINDS WILL CONTINUE TO PUMP
WARM...MOIST AIR INTO THE REGION. DESPITE CLOUD COVER THIS
WARM...MOIST COMBO SHOULD YIELD 1500-2000 J/KG CAPE INTO THE LATE
AFTERNOON/EARLY EVENING. FEEL THAT THE BEST CHANCES FOR STORMS WILL
BE ALONG/AHEAD OF THE FRONT BUT WITH THE UNSTABLE AIRMASS IN PLACE
CONVECTION AWAY FROM THE FRONT CANT BE RULED OUT. 0-6KM SHEAR WOULD
SUPPORT ORGANIZED STORMS WITH HAIL AND WINDS THE BIGGEST THREATS. A
TORNADO CANT BE RULED OUT EITHER ESPECIALLY IF A STORM CAN ANCHOR
ON A BOUNDARY AND/OR THE FRONT. WITH THE ORIENTATION PARALLEL TO THE
BOUNDARY TRAINING CELLS SEEM LIKE A DISTINCT POSSIBILITY. WITH THE
BOUNDARY MOVING BACK INTO FAR NORTHWEST MISSOURI IN THE OVERNIGHT
PERIODS THE GREATEST RISK OF HEAVY RAIN/FLOODING WILL BE CONFINED TO
THAT PART OF THE WORLD. THE AREA IS FAIRLY SATURATED AND FLASH FLOOD
GUIDANCE VALUES ARE RELATIVELY LOW...GENERALLY AROUND 1 TO 1.8 INCHES
IN AN HOUR. SO WELL REALIGN THE FLASH FLOOD WATCH TO MATCH WITH OUR
ANTICIPATED HIGH QPF VALUES IN NORTHWESTERN MISSOURI.

ADDITIONALLY THERE IS A CONCERN ABOUT STRONG WINDS TODAY. THE
PRESSURE GRADIENT ISNT ALL THAT IMPRESSIVE BUT THERE ARE VERY
STRONG WINDS ALOFT...40-50KTS AROUND 1KM. THE ONE BIG NEGATIVE IN
POSSIBLY MIXING THESE DOWN TO THE SURFACE IS ANTICIPATED THICKER
CLOUD COVER. SHOULD THE CLOUD COVER DECREASE ALLOWING FOR LOW LEVEL
LAPSE RATES TO STEEPEN THEN MIXING OF THESE WINDS TO SURFACE WOULD
BE LIKELY. HOWEVER AM FAIRLY CONFIDENT CLOUDS WILL LINGER. SO FOR
NOW WILL HOLD OFF ON ANY WIND ADVISORY.

MONDAY INTO TUESDAY:
COLD FRONT WILL AGAIN MOVE SOUTHWARD INTO THE AREA VERY LATE SUNDAY
INTO MONDAY. WITH THE AREA IN THE RIGHT REAR QUAD OF THE UPPER JET
AND THE UPPER LEVEL PV ANOMALY STILL TO OUR NORTHWEST THUNDERSTORM
CHANCES WILL PERSIST THROUGH MONDAY EVENING. THE FRONT SHOULD STILL
BE ACROSS OUR EASTERN ZONES BY MONDAY AFTERNOON. THE COMBINATION OF
INSTABILITY AND SHEAR WOULD AGAIN SUPPORT STRONG TO SEVERE STORMS.
THIS FRONT WILL FINALLY MOVE SOUTHEAST OF THE AREA DURING THE
OVERNIGHT HOURS MONDAY INTO TUESDAY AND WITH THAT MOVEMENT OUT OR
FORECAST AREA PRECIPITATION CHANCES SHOULD COME TO AN END BY
MID-MORNING TUESDAY.

WEDNESDAY THROUGH SATURDAY:
WITH FOCUS ON THE SHORT TERM AND ITS SIGNIFICANT WEATHER NO
SIGNIFICANT CHANGES WERE MADE TO THE GOING FORECAST FOR THIS TIME
FRAME.

CDB

&&

.AVIATION...
FOR THE 12Z TAFS...FRONTAL BOUNDARY IS LIFTING NORTH INTO SOUTHERN
IA THIS MORNING. THIS FRONT WILL ONCE AGAIN HEAD BACK TO THE
SOUTHEAST LATER TONIGHT. THE AIRMASS IS NOT CAPPED SO NEW CONVECTION
WILL NOT FIND IT DIFFICULT TO BE GENERATED. TIMING OF NEXT WAVE OF
CONVECTION WILL BE A CHALLENGE. FOR NOW BELIEVE BEST CHANCE FOR MORE
THAN A PASSING SHOWER WILL BE THIS EVENING WHEN THE FRONT HEADS BACK
TO THE SOUTHEAST. KSTJ WILL MOST LIKELY SEE THE SHOWERS AND
THUNDERSTORMS ARRIVE A GOOD 3-6 HOURS BEFORE THEY REACH THE KANSAS
CITY TERMINALS. CAN NOT RULE OUT SCATTERED CONVECTION REFORMING THIS
AFTERNOON BUT FEEL MORE CONFIDENT TYING HIGHER PROBABILITIES TO THIS
EVENING. TILL THEN EXPECT BORDERLINE MVFR/VFR CEILINGS WITH GUSTY
SOUTHERLY WINDS. FRONTAL PASSAGE SHOULD REACH KSTJ DURING THE
PRE-DAWN HOURS WITH CEILINGS CRASHING TO BELOW 1500 FEET AGL. CANNOT
RULE OUT IFR CEILINGS IN THE POST FRONTAL AIRMASS.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 1 PM SUNDAY TO 7 PM MONDAY FOR MOZ001-MOZ002-
     MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-MOZ012-
     MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-MOZ022-
     MOZ023-MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-
     MOZ037-MOZ038-MOZ043-MOZ044.

KS...FLOOD WATCH FROM 1 PM SUNDAY TO 7 PM MONDAY FOR KSZ025-KSZ057-
     KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Apr 26, 4:56 AM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CDT SUN APR 26 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
556 AM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY WILL LIFT NORTHWARD TODAY INTO FAR NORTHWEST
MISSOURI AND BE THE TRIGGER FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING. ALTHOUGH THE MAIN FOCUS FOR STORMS WILL BE ALONG THE FRONT
THE ENTIRE AREA HAS A CHANCE TO SEE THUNDERSTORMS WITH HAIL AND HIGH
WINDS THE MAIN HAZARDS. A TORNADO OR TWO CAN NOT BE RULED
OUT...ESPECIALLY ALONG THE FRONT IF A STORM CAN ANCHOR ITSELF TO THAT
BOUNDARY. THE FRONT WILL THEN BEGIN TO SLIDE SOUTHWARD DURING THE
OVERNIGHT HOURS AND WITH THE ORIENTATION OF THE SHEAR PARALLEL TO THE
BOUNDARY TRAINING STORMS ARE EXPECTED. THIS WILL RESULT IN HEAVY RAIN
AND LIKELY FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BY MONDAY AFTERNOON THE FRONT WILL BE DRAPED FROM NORTHEAST MISSOURI
THROUGH CENTRAL PORTIONS OF THE STATE AND INTO SOUTHWEST MISSOURI.
THE FRONT WILL ONCE AGAIN BE THE FOCUS FOR STRONG TO SEVERE
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
HAZARDS FROM THESE STORMS WILL BE FROM HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

CDB

In the hours before

Special weather statement, Apr 26, 11:11 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1211 PM CDT SUN APR 26 2009

KSZ102-MOZ020-028-261745-
BUCHANAN-DONIPHAN-PLATTE-
1211 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT FOR BUCHANAN...NORTHWESTERN PLATTE AND
SOUTHEASTERN DONIPHAN COUNTIES UNTIL 1245 PM CDT...

AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RUSHVILLE...OR 7 MILES EAST OF ATCHISON...
MOVING NORTHEAST AT 35 MPH.

PEA TO DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3957 9510 3957 9507 3958 9505 3962 9506
      3962 9507 3982 9488 3981 9462 3965 9461
      3943 9497 3954 9511

SF
Special weather statement, Apr 26, 11:30 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1230 PM CDT SUN APR 26 2009

MOZ012-013-261800-
ANDREW-DE KALB-
1230 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN ANDREW AND NORTHWESTERN
DEKALB COUNTIES UNTIL 100 PM CDT...

AT 1229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ST. JOSEPH...MOVING NORTHEAST AT 40 MPH.

PEA SIZED HAIL AND HEAVY RAINFALL IS EXPECTED WITH THIS STORM.

LAT...LON 4006 9461 4004 9461 4005 9460 3992 9438
      3981 9461 3981 9462 3982 9489 3983 9493
      3985 9494 4013 9470

SF

The radar

The Pleasant Hill radar (KEAX), 119 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Andrew

When
April 26, 11:30 AM CST
Where
Andrew County, 2.76 mi S of Cosby
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.830, -94.680

Thunderstorm Wind, Nodaway

When
April 26, 4:00 PM CST
Where
Nodaway County, 0.69 mi S of Maryville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.340, -94.870

The Maryville Municipal Airport was reported to have sustained some minor damage.

Thunderstorm Wind, Nodaway

When
April 26, 4:15 PM CST
Where
Nodaway County, 2.96 mi SW of Maryville Rankin Arp
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.300, -94.870

A semi tractor was blown into the median on Highway 71, 3 miles south of Maryville.

Thunderstorm Wind, Nodaway

When
April 26, 4:17 PM CST
Where
Nodaway County, 1.26 mi WSW of Bedison
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
40.290, -94.800

A home was reported to have some minor roof damage.

Thunderstorm Wind, Nodaway

When
April 26, 4:26 PM CST
Where
Nodaway County, 0.53 mi W of Pickering
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
40.450, -94.840

A home was reported to have some minor roof damage.

Thunderstorm Wind, Nodaway

When
April 26, 4:30 PM CST
Where
Nodaway County, 0.53 mi E of Ravenwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.350, -94.670

A home was reported to have suffered significant damage.

Thunderstorm Wind, Livingston

When
April 26, 9:15 PM CST
Where
Livingston County, 0.69 mi N of Chillicothe
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.810, -93.550

A billboard was blown over at the intersection of Highway 65 and Highway 190.

Thunderstorm Wind, Livingston

When
April 26, 9:20 PM CST
Where
Livingston County, 0.69 mi S of Chillicothe
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.790, -93.550

A roof was blown off a 50X80 foot building onto a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164373, 164381, 164377, 164378, 164379, 164380, 164375, 164376.